Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 352, NWS Wichita, KS

July 30, 2011Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 30, 2011, 6:36 PM CDT for Sedgwick County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2011, 6:36 PM CDT (23:36 UTC)
Expired
Jul 30, 2011, 7:15 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS53 KICT 302336
SVRICT
KSC173-310015-
/O.NEW.KICT.SV.W.0352.110730T2336Z-110731T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF
  CHENEY...OR 20 MILES WEST OF DOWNTOWN WICHITA...AND MOVING EAST AT
  10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GODDARD...CLEARWATER...WICHITA MID CONTINENT AIRPORT...WEST
  WICHITA...GARDEN PLAIN AND LAKE AFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3748 9781 3774 9781 3774 9751 3765 9739
      3748 9744 3747 9781
TIME...MOT...LOC 2337Z 255DEG 8KT 3758 9767
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
3 follow-up statements
060 
WWUS53 KICT 302348
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT SAT JUL 30 2011

KSC173-310015-
/O.CON.KICT.SV.W.0352.000000T0000Z-110731T0015Z/
SEDGWICK KS-
648 PM CDT SAT JUL 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SEDGWICK COUNTY UNTIL 715 PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF VIOLA...OR 20
MILES SOUTHWEST OF DOWNTOWN WICHITA...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  VIOLA...GODDARD...CLEARWATER...WICHITA MID CONTINENT AIRPORT...WEST
  WICHITA AND LAKE AFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3748 9781 3774 9781 3774 9751 3765 9739
      3748 9744 3747 9781
TIME...MOT...LOC 2348Z 286DEG 3KT 3757 9767
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
846 
WWUS53 KICT 302359
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT SAT JUL 30 2011

KSC173-310015-
/O.CON.KICT.SV.W.0352.000000T0000Z-110731T0015Z/
SEDGWICK KS-
659 PM CDT SAT JUL 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SEDGWICK COUNTY UNTIL 715 PM CDT...

AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF VIOLA...OR 19
MILES SOUTHWEST OF DOWNTOWN WICHITA...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  VIOLA...GODDARD...CLEARWATER AND LAKE AFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3748 9781 3771 9781 3771 9755 3763 9746
      3748 9749 3748 9780
TIME...MOT...LOC 2359Z 286DEG 3KT 3757 9766
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
483 
WWUS53 KICT 310012
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT SAT JUL 30 2011

KSC173-310021-
/O.EXP.KICT.SV.W.0352.000000T0000Z-110731T0015Z/
SEDGWICK KS-
712 PM CDT SAT JUL 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEDGWICK COUNTY
WILL EXPIRE AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS TO 50 MPH ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM...ESPECIALLY NEAR LAKE AFTON AND NORTH OF VIOLA.

LAT...LON 3748 9781 3771 9781 3771 9755 3763 9746
      3748 9749 3748 9780
TIME...MOT...LOC 0011Z 286DEG 3KT 3757 9765

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:19 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 30, 3:19 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT SAT JUL 30 2011

.DISCUSSION...
A FEW STORMS....SOME BEING STRONG/SEVERE THIS EVENING. AFTER THAT
THE HEAT IS BACK AND ON TUESDAY IT WILL BE WITH HERE WITH A
VENGEANCE. MAY SEE A SLIGHT RELIEF TOWARD THE END OF THE WEEK AS
ANOTHER FRONTAL BOUNDARY MOVES THROUGH BRINGING SLIGHT CHANCES FOR
THUNDERSTORMS AND NOT QUITE SO HOT.

TONIGHT:
SURFACE BOUNDARY EXTENDING ACROSS SOUTH CENTRAL INTO SOUTHEAST
KANSAS. THIS COMBINED WITH THE AFTERNOON HEATING AND HUMID
CONDITIONS HAS TRIGGERED A FEW THUNDERSTORMS. THESE ARE EXPECTED TO
CONTINUE INTO TONIGHT. THROUGH THE EARLY EVENING HOURS ONE OR
TWO OF THESE STORMS COULD BE SEVERE WITH GUSTY WINDS THE MAIN
THREAT.

SUNDAY THROUGH WEDNESDAY:
THE HEAT IS BACK ON. SUNDAY A STORM SYSTEM WILL BE MOVING THROUGH
SOUTHWEST CANADA THEN THROUGH THE NORTHERN PLAINS AND INTO THE GREAT
LAKES REGION BY MID-WEEK. THE TRAVELING EDGE OF THE SURFACE BOUNDARY
WILL BE INTO NORTHWEST KANSAS BY MONDAY EVENING THEN MEANDER ACROSS
CENTRAL KANSAS TUESDAY AND INTO WEDNESDAY. TEMPERATURES WILL BE HOT
DURING THIS TIME FRAME AND TUESDAY LOOKS TO BE ON TRACK TO BE
EXCEPTIONALLY HOT DUE TO THE COMPRESSIONAL WARMING AHEAD OF FRONTAL
BOUNDARY. GET READY...DAYTIME HIGHS ON TUESDAY LOOK TO BE 110 OR
HIGHER.

THURSDAY THROUGH SATURDAY:
MODELS IN FAIRLY GOOD AGREEMENT WITH THE FRONTAL BOUNDARY WORKING
ITS WAY INTO SOUTH CENTRAL AND SOUTHEAST KANSAS. SHOULD SEE WIDELY
SCATTERED STORMS ALONG AND NORTH OF THE BOUNDARY. ONCE AGAIN THE
STORMS WILL DEFINITELY BE HIT AND MISS. ALSO TEMPERATURES SHOULD
MODERATE A BIT BACK TO THE 95 TO 102 RANGE.

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN CONCERN FOR TAFS ARE THE CHANCES OF SHOWERS AND THUNDERSTORMS
THAT COULD DEVELOP THIS AFTERNOON ONCE CONVECTIVE TEMPERATURES ARE
REACHED. THERE IS DECENT INSTABILITY WITH THE HIGH DEWPOINTS...BUT
QUESTION WILL BE WHERE DEVELOPMENT WILL OCCUR. KCNU HAS HAD
ONGOING SHOWERS SO PUT IN A BRIEF TEMPO GROUP WITH REDUCED VIS.
DECIDED TO LEAVE VCTS FOR ALL SITES BUT KRSL UNTIL EARLY EVENING
AS EXPECTATION IS THAT CHANCES WILL DIMINISH AFTER SUNSET. SINCE
THERE WAS SOME IFR FOG THIS MORNING FOR KRSL AND COULD BE POSSIBLE
AGAIN WITH LOW LEVEL MOISTURE AND LIGHT WINDS...LEFT MENTION OF MVFR
FOG AROUND 10Z. OTHERWISE EXPECT QUIET TAF PERIOD FOR THE REST OF
THE SITES AFTER EVENING ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    79 105  79 106 /  20  10  10  10
HUTCHINSON      79 103  79 106 /  20  10  10  10
NEWTON          79 103  79 105 /  20  10  10  10
ELDORADO        78 103  79 104 /  20  10  10  10
WINFIELD-KWLD   79 105  79 105 /  20  10  10  10
RUSSELL         77 101  78 106 /  10  10  10   0
GREAT BEND      77 102  78 107 /  20  10  10   0
SALINA          77 101  79 105 /  10  10  10  10
MCPHERSON       79 103  79 106 /  20  10  10  10
COFFEYVILLE     79 102  79 102 /  30  10  10  10
CHANUTE         78 101  78 101 /  30  10  10  10
IOLA            77 100  78 101 /  30  10  10  10
PARSONS-KPPF    78 101  79 102 /  30  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

PEARCE/ELDER
Hazardous weather outlook, Jul 30, 3:31 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CDT SAT JUL 30 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-312045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
331 PM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT AREAS SOUTH
OF I-70 THIS EVENING. SOME OF THE STORMS COULD BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS AROUND 60 MPH AND TORRENTIAL
DOWNPOURS BEING THE MAIN RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS HEAT INDICES WILL AFFECT THE ENTIRE REGION DURING THE
AFTERNOON AND EARLY EVENING HOURS FROM SUNDAY THROUGH
WEDNESDAY...PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR
DETAILS.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE PRIMARILY OVER
CENTRAL KANSAS WEDNESDAY AFTERNOON THEN SPREADING THROUGH ALL THE
AREA THURSDAY AND CONTINUING INTO SATURDAY. A FEW OF THE STORMS
COULD PRODUCE GUSTY WINDS AND TORRENTIAL DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ELDER

In the hours before

Special weather statement, Jul 30, 6:00 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT SAT JUL 30 2011

KSZ082-091-302315-
HARPER-KINGMAN-
600 PM CDT SAT JUL 30 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST HARPER AND SOUTHEAST KINGMAN
COUNTIES...

AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF NORWICH...OR 18 MILES SOUTHEAST
OF KINGMAN...AND MOVING EAST AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 30, 6:04 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT SAT JUL 30 2011

KSZ052-068-069-302330-
BUTLER-HARVEY-MARION-
604 PM CDT SAT JUL 30 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST BUTLER...EASTERN HARVEY AND
SOUTHERN MARION COUNTIES...

AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 5 MILES
SOUTH OF FLORENCE TO GOESSEL...AND MOVING SOUTHEAST AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

DARMOFAL
Special weather statement, Jul 30, 6:16 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT SAT JUL 30 2011

KSZ067-302330-
RENO-
616 PM CDT SAT JUL 30 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHERN RENO COUNTY...

AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM JUST NORTHWEST OF PRETTY PRAIRIE...OR 12 MILES
NORTH OF KINGMAN...AND MOVING EAST AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Jul 30, 6:29 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT SAT JUL 30 2011

KSZ052-068-302345-
HARVEY-MARION-
629 PM CDT SAT JUL 30 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN HARVEY AND SOUTHWEST MARION COUNTIES...

AT 628 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM JUST NORTH OF WALTON...OR 11 MILES NORTHEAST OF
NEWTON...AND MOVING SOUTHEAST AT 10 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Jul 30, 6:32 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT SAT JUL 30 2011

KSZ067-082-083-091-092-302345-
HARPER-KINGMAN-RENO-SEDGWICK-SUMNER-
632 PM CDT SAT JUL 30 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST HARPER...EASTERN KINGMAN...SOUTHEAST
RENO...WESTERN SEDGWICK AND NORTHWEST SUMNER COUNTIES...

AT 628 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM PRETTY
PRAIRIE TO 6 MILES SOUTHEAST OF CHENEY TO ARGONIA...AND MOVING EAST
AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:15 PM CDTSevere Thunderstorm WarningICTCowley, Sumner45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.